Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

A note on the Brauer-Speiser theorem


Author: Burton Fein
Journal: Proc. Amer. Math. Soc. 25 (1970), 620-621
MSC: Primary 20.80
DOI: https://doi.org/10.1090/S0002-9939-1970-0258982-8
MathSciNet review: 0258982
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Brauer-Speiser theorem asserts that the Schur index of a real-valued complex irreducible character of a finite group is either $ 1$ or $ 2$. In this paper we present a brief proof of this result. From this it follows that the $ K$-central nontrivial division algebra components of group algebras over a real algebraic number field $ K$ are quaternions.


References [Enhancements On Off] (What's this?)

  • [1] A. Adrian Albert, Structure of algebras, Revised printing. American Mathematical Society Colloquium Publications, Vol. XXIV, American Mathematical Society, Providence, R.I., 1961. MR 0123587
  • [2] R. Brauer, Über Zusammenhange zwischen arithmetischen und invariantentheoretischen Eigenschaften von Gruppen linearer Substitutionen, Sitzber. Preuss. Akad. Wiss. (1926), 410-416.
  • [3] -, Untersuchungen über die arithmetischen Eigenschaften von Gruppen linearer Substitutionen. II, Math. Z. 31 (1930), 737-747.
  • [4] Charles W. Curtis and Irving Reiner, Representation theory of finite groups and associative algebras, Pure and Applied Mathematics, Vol. XI, Interscience Publishers, a division of John Wiley & Sons, New York-London, 1962. MR 0144979
  • [5] A. Speiser, Zahlentheoretische Sätze aus der Gruppentheorie, Math. Z. 5 (1919), no. 1-2, 1–6 (German). MR 1544369, https://doi.org/10.1007/BF01203150

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20.80

Retrieve articles in all journals with MSC: 20.80


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1970-0258982-8
Keywords: Schur index, Brauer group, exponent
Article copyright: © Copyright 1970 American Mathematical Society